November 21, 2001
Weight-loss Drug, Lipokinetix, May be Connected to Hepatitis
- We are alerting you about a dietary supplement product that we
believe presents a serious public health risk. Lipokinetix, distributed by
Syntrax Innovations, Inc., has been implicated in several cases of serious
liver injury. The Food and Drug Administration (FDA) has received reports of
at least six persons who developed acute hepatitis and/or liver failure
while using Lipokinetix. The injuries reported to FDA occurred in persons
between 20 and 32 years of age. No other cause for liver disease was
identified. In all cases, no preexisting medical condition that would
predispose the consumer to liver injury was identified. Onset of liver
injury was observed between 2 weeks and 3 months of starting Lipokinetix.
Lipokinetix has been promoted for weight loss by 'mimicking exercise' and
supporting 'an increased metabolic rate'. The product contains norephedrine
(also known as phenylpropanolamine or PPA), caffeine, yohimbine,
diiodothyronine, and sodium usniate.
FDA has issued a consumer warning advising consumers to stop using this
product and to consult their physician if they are experiencing symptoms
possibly associated with this product, particularly nausea, weakness or
fatigue, fever, abdominal pain, or any change in skin color.
We urge you to review your cases of hepatitis in order to determine if any
may be related to the use of dietary supplements in these patients. Adverse
events associated with the use of dietary supplements should be reported as
soon as possible to FDA's MedWatch program by telephone (1-800-332-1088) or